Wildfire, Motley
- When
- January 25, 2:20 PM CST to January 31, 6:00 PM CST
- Where
- Motley forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 34.074, -100.780 (the zone’s center; the record gives no point)
During the afternoon of January 25th, a grass fire developed in rural southeast Motley County near the Pease River and Highway 62. Over the course of the next six days, the fire spread northeast and consumed approximately 5942 acres before 100% containment was achieved.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
During the afternoon of January 25th, a grass fire developed in rural southeast Motley County near the Pease River and Highway 62. Over the course of the next six days, the fire spread northeast and consumed approximately 5942 acres before 100% containment was achieved. Fortunately, no structures were lost.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 25, 11:33 AM CST, 2 hours 47 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 1133 AM CST Thu Jan 25 2018 .AVIATION... Breezy and dry southerly winds will maintain VFR this afternoon and evening. A batch of mid-level clouds currently across the Permian Basin may drift across the terminals later today with little fanfare. Southerly flow will continue tonight and increasing moisture may bring a risk of sub-VFR cigs/BR to the terminals toward dawn Friday. Confidence in sub-VFR conditions is not high enough to firmly commit in the TAFs ATTM, but it will have to be watched. Otherwise, KCDS still appears at risk for a period of LLWS late tonight as a 50+ kt LLJ cranks up. && .PREV DISCUSSION... /issued 340 AM CST Thu Jan 25 2018/ DISCUSSION... A closed upper low over southern New Mexico will open up as it moves across the South Plains and Panhandle today. No precip is expected with the system and the main concerns are going to be fire weather with breezy winds and low dewpoints. Dewpoints are expected to increase late afternoon into this evening as moisture is advected north from the Gulf. However, seeing how dewpoints were several degrees lower than guidance yesterday, have gone on the low side of guidance for this afternoon. Breezy south-southwest surface winds will decrease some on Friday as the pressure gradient relaxes. Winds will also become more southwesterly with the downslope component helping to warm temperatures to the mid to upper 60s on Friday. A surface cold front extending from a low over the Great Lakes is still on track to move through the South Plains Friday evening. Though winds look to be a little stronger behind the front, they will still be fairly weak--from the northeast 5 to 10 mph on Saturday. The upper trough over the eastern US will deepen as it moves east with upper level ridging building in over the CWA early in the week. Surface lee troughing will develop on Tuesday with breezy winds possible Tuesday into Wednesday. Temperatures will moderate through the week with highs in the mid 60s. The next upper level trough will move through late week bringing much cooler air from Canada. FIRE WEATHER... Winds will be borderline Red Flag criteria this afternoon. Given the uncertainty with very low humidity and ERC levels up to and slightly above 90%, have decided to go with a Red Flag warning for Hall, Childress, Cottle and King counties. Elevated fire weather conditions will continue for the rest of the CWA. A cold front Friday evening will ease fire weather concerns for the weekend with winds shifting to the northeast. && .LUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 7 PM CST this evening for TXZ025-026-032- 038. && 23
Hazardous Weather Outlook National Weather Service Lubbock TX 213 PM CST Thu Jan 25 2018 TXZ021>044-262015- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 213 PM CST Thu Jan 25 2018 This Hazardous Weather Outlook is for the South Plains...Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This Afternoon and Tonight Southwest winds 15 to 25 mph and relative humidity of 6 to 15 percent will create elevated to critical fire weather concerns this afternoon. In addition, isolated dry thunderstorms will affect the Rolling Plains through early evening. A Red Flag Warning is in effect for the southeast Texas Panhandle and all of the Rolling Plains through 7 pm. A fire danger statement is in effect for the remainder of the South Plains and Texas Panhandle until 7 pm. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Warm, dry and breezy conditions may elevate the fire danger again across the southwest Texas Panhandle and western South Plains Friday afternoon.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, January 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730118.